Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Wichita, KS

May 3, 2020Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 6:35 AM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 6:35 AM CDT (11:35 UTC)
Expired
May 3, 2020, 7:30 AM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:35 AM CDTHAIL 0.54 E Norwich, KS
May 3, 6:45 AM CDTHAIL 14 N Viola, KSOFF DUTY FIREFIGHTER REPORTED QUARTER SIZE HAIL AND 55MPH WINDS 3 MILES W OF CLONMEL.
May 3, 6:50 AM CDTHAIL 1.254 W Viola, KSOFF DUTY FIREFIGHTER NOW REPORTS THAT HAIL THE SIZE OF HALF DOLLARS IS MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS53 KICT 031135
SVRICT
KSC173-191-031230-
/O.NEW.KICT.SV.W.0025.200503T1135Z-200503T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
635 AM CDT Sun May 3 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Sedgwick County in south central Kansas...
  Sumner County in south central Kansas...

* Until 730 AM CDT.

* At 634 AM CDT, a severe thunderstorm was located near Viola, or 8
  miles southeast of Cheney, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Wellington, Mulvane, Goddard,
  Rose Hill, Clearwater, Cheney, Belle Plaine, Conway Springs,
  Oxford, Garden Plain, Downtown Wichita, Eastborough, Argonia,
  Viola, West Wichita and Eisenhower National Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 9.
 Interstate 35 between Mile Markers 12 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 9780 3773 9781 3773 9715 3717 9715
TIME...MOT...LOC 1134Z 264DEG 26KT 3752 9770 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
3 follow-up statements
845 
WWUS53 KICT 031152
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
652 AM CDT Sun May 3 2020

KSC173-191-031230-
/O.CON.KICT.SV.W.0025.000000T0000Z-200503T1230Z/
Sedgwick KS-Sumner KS-
652 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SEDGWICK AND SUMNER COUNTIES...

At 651 AM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Goddard to near Clearwater, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Wellington, Mulvane, Goddard,
Rose Hill, Clearwater, Cheney, Belle Plaine, Conway Springs, Oxford,
Garden Plain, Downtown Wichita, Eastborough, Argonia, Viola, West
Wichita and Eisenhower National Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 9780 3773 9781 3773 9715 3717 9715
TIME...MOT...LOC 1151Z 267DEG 29KT 3757 9760 3744 9754 

HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER
805 
WWUS53 KICT 031216
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
716 AM CDT Sun May 3 2020

KSC173-031226-
/O.CAN.KICT.SV.W.0025.000000T0000Z-200503T1230Z/
Sedgwick KS-
716 AM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3717 9715 3727 9754 3747 9752 3748 9725
      3747 9715
TIME...MOT...LOC 1216Z 279DEG 24KT 3736 9739 

$$

KSC191-031230-
/O.CON.KICT.SV.W.0025.000000T0000Z-200503T1230Z/
Sumner KS-
716 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHEASTERN SUMNER COUNTY...

At 716 AM CDT, a severe thunderstorm was located 6 miles west of
Belle Plaine, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Wellington, Mulvane, Belle Plaine, Oxford, Wellington Airport and
Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 9715 3727 9754 3747 9752 3748 9725
      3747 9715
TIME...MOT...LOC 1216Z 279DEG 24KT 3736 9739 

HAIL...1.00IN
WIND...<50MPH
 
$$

KLEINSASSER
013 
WWUS53 KICT 031225
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
725 AM CDT Sun May 3 2020

KSC191-031235-
/O.EXP.KICT.SV.W.0025.000000T0000Z-200503T1230Z/
Sumner KS-
725 AM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER COUNTY
WILL EXPIRE AT 730 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3717 9715 3727 9754 3747 9752 3748 9725
      3747 9715
TIME...MOT...LOC 1225Z 264DEG 26KT 3737 9731 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:22 AM CDT, 13 minutes earlier.

Area forecast discussion, May 3, 6:22 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 AM CDT Sun May 3 2020

.UPDATE...
Issued at 529 AM CDT Sun May 3 2020

Convection has developed a bit further south into south central
Kansas early this morning, where it is realizing much more
instability and stronger cloud-bearing shear. Dime size hail was
reported near one of the taller/stronger cores, though perhaps
slightly larger than quarter size is possible through mid-morning.

KED

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 313 AM CDT Sun May 3 2020

Main concern is precip/convective trends tonight and Monday and
potential for strong/severe storms. For early this morning, it
appears the elevated low level flow is stronger than progged
currently via the KICT-88D VWP. The implication being a bit more
lift and saturation ahead of the low amplitude wave moving across
the area. So expect continued development a bit further
southeastward across portions of central and southeast Kansas
where there is a bit more potential instability. Cloud bearing
shear may be sufficient to result in a couple of locally strong
storms with small hail through about mid-morning. This activity
should exit southeast Kansas by midday with the rest of the day
dry and slightly cooler, though seasonably mild for early May.
Otherwise, there continues to be a decent signal for the
development of elevated convection across central and eastern
Kansas late tonight into Monday morning, in the presence of
stronger warm advection/moisture transport. It is quite possible
this could evolve into a mesoscale cluster or complex with the
cloud bearing shear and instability combo supporting a few severe
storms. This activity should exit into Missouri by late morning.
The main challenge on Monday afternoon remains how far north the
effective warm front and better moisture/instability will get
before the Pacific front arrives late in the day. The GFS remains
more bullish in this regard which is reflected in stronger
buoyancy and a weaker cap across southern Kansas during peak
heating. If so, strong vertical wind shear is a given, which
continues to support a conditional risk for organized severe
storms Monday afternoon across across primarily southeast Kansas.
This will be followed by a drier and seasonably mild airmass on
Tuesday.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 313 AM CDT Sun May 3 2020

The medium range guidance still supports much cooler weather for the
end of the week as an upper low which forms over Hudson Bay evolves
into a larger vortex as it expands/moves southward toward the Great
Lakes. This will send temperatures below seasonal climo by Friday
and Saturday.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 622 AM CDT Sun May 3 2020

Robust elevated convection will continue eastward from south
central into southeast Kansas through mid-morning. Locally large
hail and gusty winds can be expected. Otherwise, dry weather
expected in the storms wake this afternoon and early evening.
Winds will veer from north-northeast to east-southeast tonight.
Southerly elevated return flow will advect deeper moisture across
the area with chances for convection again toward the end of the
forecast valid period. While mainly VFR, localized MVFR cigs and
IFR vsbys in convection will be possible.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  59  75  53 /  20  20  20  10
Hutchinson      76  56  72  50 /  10  30  20  10
Newton          74  56  71  51 /  30  30  30  10
ElDorado        75  57  73  52 /  40  30  30  10
Winfield-KWLD   76  60  78  54 /  20  20  20  10
Russell         75  53  71  47 /  10  40  30   0
Great Bend      75  55  73  49 /  10  40  20  10
Salina          76  54  68  50 /  10  40  50  10
McPherson       75  55  70  49 /  10  40  30  10
Coffeyville     74  60  79  55 /  40  30  50  40
Chanute         73  58  75  53 /  50  30  60  30
Iola            73  57  72  52 /  50  30  70  30
Parsons-KPPF    73  59  77  55 /  50  30  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

UPDATE...KED
SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
Hazardous weather outlook, May 3, 5:09 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
509 AM CDT Sun May 3 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
509 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe storms with nickel to half-dollar size hail
will be possible through mid-morning, mainly north of highway 54 in
south central and southeast Kansas and to the south of highway 56
in central Kansas.

Chances for thunderstorms will return late tonight, especially
across central and southeast Kansas. A few severe storms will be
possible toward sunrise, capable of quarter size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few severe storms will be possible Monday morning across a
portion of the Flint Hills and southeast Kansas. The main risk will
be quarter size hail.

A risk for severe storms will also exist across southeast Kansas on
Monday afternoon. The main threats will be quarter to half-dollar
size hail and damaging wind gusts to 65 mph.

There is a slight chance for thunderstorms Thursday and Thursday
night. The risk for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 3, 5:16 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
516 AM CDT Sun May 3 2020

KSZ082-031045-
Kingman KS-
516 AM CDT Sun May 3 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Kingman County in south central Kansas...

* Until 545 AM CDT.

* At 514 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Cunningham, or 11 miles east
  of Cairo...moving east at 20 mph. Another strong storm was located
  north of Isabel, also moving east.

hail up to the size of nickels will be possible with these storms.

* Locations impacted include...
  Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey,
  Cleveland, Penalosa, Rago and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3739 9846 3773 9847 3773 9800 3739 9801
      3738 9843
TIME...MOT...LOC 1015Z 268DEG 20KT 3762 9835

KLEINSASSER
Local storm report, May 3, 5:44 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             2 E GOESSEL             38.25N 97.31W
05/03/2020  E1.00 INCH       MARION             KS   PUBLIC

            VIA MPING.

&&

KED
Local storm report, May 3, 6:25 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             3 SSE SEDGWICK          37.88N 97.40W
05/03/2020  M1.50 INCH       SEDGWICK           KS   PUBLIC

&&
Local storm report, May 3, 6:30 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HAIL             2 NE VALLEY CENTER      37.85N 97.35W
05/03/2020  U0.50 INCH       SEDGWICK           KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, May 3, 6:32 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             1 E HUTCHINSON          38.06N 97.90W
05/03/2020  E0.50 INCH       RENO               KS   PUBLIC

            DELAYED REPORT FROM MPING: HALF-INCH (0.50
            IN.).

&&

TAV
Local storm report, May 3, 6:34 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND GST     2 W BENTON              37.79N 97.14W
05/03/2020  M56 MPH          BUTLER             KS   BROADCAST MEDIA

&&

TAV

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:47 AM CDTSpecial Weather StatementICTHarvey, Marion, Reno28 min
May 3, 4:59 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion61 min
May 3, 5:09 AM CDTSpecial Weather StatementICTReno36 min
May 3, 5:16 AM CDTSpecial Weather StatementICTKingman29 min
May 3, 5:33 AM CDTSevere Thunderstorm WarningICTHarvey, Reno57 min
May 3, 5:41 AM CDTSevere Thunderstorm WarningICTChase, Marion64 min
May 3, 5:48 AM CDTSevere Thunderstorm WarningICTKingman57 min
May 3, 5:50 AM CDTSevere Thunderstorm WarningICTSedgwick55 min
May 3, 6:18 AM CDTSevere Thunderstorm WarningICTHarper31 min
May 3, 6:22 AM CDTSevere Thunderstorm WarningICTButler68 min
May 3, 6:43 AM CDTSevere Thunderstorm WarningICTChase, Greenwood62 min
May 3, 7:12 AM CDTSevere Thunderstorm WarningICTElk, Greenwood63 min
May 3, 7:30 AM CDTSevere Thunderstorm WarningICTAllen, Wilson, Woodson60 min
May 3, 8:01 AM CDTSevere Thunderstorm WarningICTAllen, Montgomery, Neosho, Wilson49 min
May 3, 8:28 AM CDTSevere Thunderstorm WarningICTLabette, Neosho62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.